Alert archive / South Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 2, NWS Wilmington, NC

July 10, 2003Darlington County, South Carolina

NWS Wilmington, NC issued this flash flood warning at Jul 10, 2003, 11:44 PM EDT for Darlington County, South Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2003, 11:44 PM EDT (03:44 UTC)
Expired
Jul 11, 2003, 1:45 AM EDT
In force
2 hr
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Darlington County, SC

The radar

The Columbia radar (KCAE), 113 km from the middle of the area, began a volume at 03:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 3.7 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2003-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3084 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2003-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3084 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
708 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KILM 110347
FFWILM
SCC031-110545-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
1144 PM EDT THU JUL 10 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DARLINGTON COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 145 AM EDT

* AT 1140 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR      
   INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL FROM 8 MILES     
   WEST OF CLYDE TO 10 MILES WEST OF LAMAR...OR FROM 11 MILES        
   NORTHWEST OF BISHOPVILLE TO 5 MILES SOUTH OF BISHOPVILLE...MOVING 
   NORTHEAST AT 45 MPH.

* THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL BE NEAR...
   LAMAR AROUND 1150 PM EDT
   OATS AROUND 1155 PM EDT
   NORTH HARTSVILLE AROUND MIDNIGHT EDT
   AUBURN AROUND 1205 AM EDT
   DARLINGTON AROUND 1210 AM EDT
   SOCIETY HILL AROUND 1215 AM EDT

THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL AND REPEATEDLY 
MOVING OVER THE SAME AREA.  ACCORDING TO DOPPLER RADAR...PORTIONS OF 
DARLINGTON COUNTY RECEIVED IN EXCESS OF 2 INCHES OF RAIN DURING THE 
LAST HOUR.  ANOTHER ONE TO TWO INCHES OF RAIN COULD FALL DURING THE 
NEXT HOUR.  

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
WILMINGTON NC.

LAT...LON 3451 8001 3449 7991 3452 7981 3449 7972
          3444 7975 3438 7965 3411 8011 3415 8015
          3420 8011 3433 8019 3432 8025 3437 8029

$$

RAN
1 follow-up statement
000 
WGUS72 KILM 110501
FFSILM
SCC031-110545-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
101 AM EDT FRI JUL 11 2003

...FLASH FLOOD WARNING FOR DARLINGTON COUNTY CANCELED...

NATIONAL WEATHER SERVICE RADAR INDICATED THE RAINFALL WAS ENDING
ACROSS THE WARNED AREA...AND THE FLOOD THREAT WAS DIMINISHING. SOME
MINOR FLOODING MAY CONTINUE...BUT THE THREAT OF SERIOUS FLOODING IS
ENDING. THUS...THE FLASH FLOOD WARNING HAS BEEN CANCELED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

LAT...LON 3450 8003 3449 7991 3454 7983 3450 7978
          3449 7971 3443 7975 3423 8001 3437 8017

$$

RAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 10:09 PM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 10, 10:09 PM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1009 PM EDT THU JUL 10 2003

WITH UPSTREAM CONVECTION ONGOING...PLAN TO CONTINUE WITH CHANCE POPS
INTO THE OVERNIGHT. OTHERWISE...GOING FORECAST LOOKS FINE.

MARINE: WINDS AT FRYING PAN SHOALS HAVE BEEN SUSTAINED OVER 20 KT
SINCE LATE THIS AFTERNOON...AND SEAS HAVE RESPONDED BY RISING TO
JUST OVER 5 FT. HOWEVER...CURRENT OBSERVATIONS ALONG THE IMMEDIATE
COAST ARE ONLY INDICATING WINDS 10 KT OR LESS FOR THE MOST PART.
THEREFORE...GOING FORECAST SEEMS TO BE IN GOOD SHAPE WITH SMALL
CRAFT SHOULD EXERCISE CAUTION HEADLINED ACROSS ALL WATERS AND DO NOT
PLAN ON ANY SIGNIFICANT CHANGES.

.ILM...
.NC...NONE.
.SC...NONE.

PUBLIC: RAN
MARINE: JAQ

------------------------PREVIOUS DISCUSSION 245 PM----------------
SHORT RANGE TONIGHT-SAT NIGHT: LINE OF STORMS CURRENTLY ACROSS CAE/S
CWA ARE PROGRESSING EASTWARD AT A GOOD CLIP. GIVEN THE CURRENT
MOTION EXPECT THE STORMS TO AFFECT THE WESTERN PORTIONS OF THE FA
AFTER 20Z. THE AIRMASS AHEAD OF THESE STORMS MODERATELY TO VERY
UNSTABLE W/ LIS -6 TO -8 C AND CAPE IN EXCESS OF 3000 JKG-1 IN MANY
LOCATIONS. SPC HAS ADJUSTED THE SLIGHT RISK OUTLOOK TO ENCOMPASS ALL
OF THE FA THROUGH THIS EVENING. WILL ADJUST THE HWO AND ISSUE A
SPS FOR THE NEW OUTLOOK. ELSEWHERE ACROSS THE ARE ISOLD STORMS HAVE
RANDOMLY FIRED ACROSS THE AREA...AND BUILDUPS NOTED IN VIS IMAGERY
SUGGEST THAT CONVECTION WILL EVENTUALLY BECOME SCATTERED. WILL HAVE
A SPREAD OF 40-50 POPS FOR THE REMAINDER OF THIS AFTN INTO THE
EVENING HOURS TAPERING OFF TO SLIGHT CHANCES OVERNIGHT.

DURING FRI A SHEARED VORT AXIS WILL DRIFT E ACROSS THE AREA. THE AMS
WILL REMAIN UNSTABLE AND W/ OLD BOUNDARIES...THE SEA BREEZE AND
INLAND TROF WILL KEEP CHANCE POPS IN PLACE. FRONT WILL STALL ACROSS
THE COASTAL PLAINS THIS WEEKEND AND CHANCE POPS WILL BE MAINLY
CONFINED TO THE COASTAL ZONES. WENT W/ A BLEND OF GUIDANCE/LOCAL
SCHEMES FOR TEMPS THROUGH THE SHORT RANGE. HEAT INDICES WILL BE
AROUND 100 TOMORROW.

LASTLY...HAVE HAD A FEW DAYS OF SOUTH TO SOUTHWEST FLOW AROUND THE
HIGH OFF THE COAST AND INLAND TROF. AS THE FRONT APPROACHES THE FLOW
IS EXPECTED TO TIGHTEN...POSSIBLY RESULTING POTENTIAL RIP CURRENT
PROBLEMS FOR OUR S FACING BEACHES (BRUNSWICK COUNTY). THINK THE RISK
WOULD BE HIGHEST FROM HOLDEN BEACH EASTWARD OVER THE NEXT COUPLE
DAYS.

EXTENDED SUN-THU: H5 TROF AXIS TO REMAIN W OF CWA THROUGH THE PERIOD
ALLOWING MOIST SW FLOW THROUGH A FAIRLY DEEP LAYER TO PERSIST.
STALLED FRONT WILL LINGER OVER THE CWA SUN THEN BEGIN TO LIFT N MON.
BELIEVE IT WILL PROVIDE THE FOCUS FOR SCATTERED CONVECTION EARLY IN
THE PERIOD...AND AS RETURN FLOW AROUND BERMUDA HIGH SETS UP
WED-THU...EXPECT TYPICAL SUMMERTIME DIURNAL CONVECTION. WILL KEEP
CHANCE POPS THROUGH THE DURATION WITH HIGHS AROUND 90 AND LOWS IN
THE LOWER-MID 70S.

MARINE TONIGHT-SAT NIGHT: OUTSIDE OF ANY CONVECTION THAT HAS
OCCURRED A PERSISTENT SOUTH TO SOUTHWESTERLY FLOW HAS BEEN THE NORM.
EXPECT SPEEDS TO TIGHTEN FURTHER TONIGHT AND FRIDAY...THEN GRADUALLY
DIMINISH SAT/SAT EVENING. THIS FETCH SHOULD GENERATE SEAS CROSSING
SMALL CRAFT THRESHOLDS DURING FRI...MAINLY FROM CAPE FEAR AND
VICINITY NORTH. WILL HEADLINE EXERCISE CAUTION FOR ALL OF THE WATERS
TONIGHT...AND HEADLINE SMALL CRAFT CONDITIONS POSSIBLE FRI FROM CAPE
FEAR N.

MARINE SUN-TUE: FRONTAL BOUNDARY REMAINS N THROUGH THE PERIOD AND
SLY FLOW WILL CONTINUE OVER THE WATERS. WEAK GRAD SHOULD YIELD WINDS
LESS THAN 15 KT AND SEAS 2-3 FT.

.ILM...

FCSTID =  29

ILM  75 91 73 88 /  40 30 30 40
LBT  74 91 72 89 /  50 40 40 20
FLO  74 92 72 90 /  50 40 40 20
MYR  76 89 74 86 /  40 30 30 40

PFAFF/CRM
Hazardous weather outlook, Jul 10, 2:45 PM EDT, 8 hours 59 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-102200-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON NC
245 PM EDT THU JUL 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...LATE THIS AFTERNOON AND THIS EVENING

SCATTERED THUNDERSTORMS WILL DEVELOP. SOME OF THESE THUNDERSTORMS
MAY BE SEVERE WITH DAMAGING WINDS BEING THE MAIN THREAT. WHERE
THUNDERSTORMS DO OCCUR...RAINFALL AMOUNTS COULD APPROACH ONE INCH.

NINETY DEGREE TEMPERATURES COMBINED WITH HIGH RELATIVE HUMIDITIES
WILL YIELD HEAT INDEX VALUES BETWEEN 100 AND 105 INTO THIS EVENING.

RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE GREAT PEE DEE. SEE THE
LATEST RIVER FLOOD STATEMENTS ISSUED BY THE NWS WILMINGTON NC.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MODERATE RISK FOR RIP CURRENTS ACROSS SOUTH FACING BEACHES ON FRIDAY.

THUNDERSTORMS WILL BE SCATTERED ACROSS THE AREA THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON.

DIGIORGI

In the hours before

Special weather statement, Jul 10, 5:54 PM EDT, 5 hours 50 minutes before
NCZ087-096-099-SCZ024-032>034-039-046-102330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
554 PM EDT THU JUL 10 2003

...STRONG THUNDERSTORMS TO AFFECT PORTIONS OF SOUTHEAST NORTH
CAROLINA AND NORTHEAST SOUTH CAROLINA THROUGH 730 PM...

AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A BROKEN LINE EXTENDING FROM MAXTON IN
ROBESON COUNTY TO 12 MILES SOUTHWEST OF ANDREWS IN GEORGETOWN
COUNTY... MOVING EAST AT 30 MPH. THESE THUNDERSTORMS WILL AFFECT
PORTIONS OF
ROBESON...DILLON...MARION...FLORENCE...WILLIAMSBURG...COLUMBUS...
HORRY AND GEORGETOWN COUNTIES THROUGH 730 PM.

THESE THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE WIND GUSTS IN
EXCESS OF 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY
DOWNPOURS.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THESE STORMS
FOR STRENGTHENING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL
MEDIA FOR UPDATED WEATHER INFORMATION.

JAQ
Special weather statement, Jul 10, 7:08 PM EDT, 4 hours 36 minutes before
NCZ097-100-101-SCZ034-110045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
708 PM EDT THU JUL 10 2003

...STRONG THUNDERSTORMS APPROACHING COASTAL SECTIONS OF SOUTHEAST
NORTH CAROLINA...

AT 708 PM EDT...STRONG THUNDERSTORMS WERE DEVELOPING ALONG A LINE
EXTENDING FROM 6 MILES SOUTHWEST OF LAKE WACCAMAW TO 2 MILES
NORTHWEST OF NORTH MYRTLE BEACH...OR ALONG A LINE EXTENDING FROM 10
MILES SOUTHEAST OF WHITEVILLE TO 14 MILES NORTHEAST OF MYRTLE
BEACH....MOVING EAST AT 35 MPH

OTHER CITIES IN THE PATH OF THESE STORMS ARE ATKINSON...BAYSHORE...
BOILING SPRING LAKES...BOLIVIA...BURGAW...CALABASH...CAROLINA
BEACH...CASTLE HAYNE...CURRIE...FORT FISHER...HAMPSTEAD...HOLDEN
BEACH...LELAND...LONG BEACH...LONGWOOD...MACO...MAPLE HILL...OGDEN...
ORTON PLANTATION...PENDERLEA...ROCKY POINT...SCOTTS HILL...
SHALLOTTE...SILVER LAKE...SMITH CREEK...SOUTHPORT...SUPPLY...SURF
CITY...TOPSAIL BEACH...WARDS CORNER...WATHA...WILLARD...WILMINGTON...
WINDEMERE...WINNABOW...WRIGHTSBORO...WRIGHTSVILLE BEACH...LITTLE
RIVER AND NORTH MYRTLE BEACH.

THESE THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING SMALL
HAIL...WINDS OF 40 MPH OR GREATER AND FREQUENT DANGEROUS LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

RAN
Local storm report, Jul 10, 7:53 PM EDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0753 PM EDT THU JUL 10 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0516 PM    BENNETTSVILLE             SC   WIND DAMAGE
07/10/03   MARLBORO                       3 LARGE OAK TREES SNAPPED
                                          AND FELL ON TWO CARS.
                                          SHINGLES BLOWN OFF A ROOF.
                                          ROOF OF A SHED BLOWN OFF.

43
Special weather statement, Jul 10, 11:11 PM EDT, 33 minutes before
SCZ023-110400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1111 PM EDT THU JUL 10 2003

...STRONG THUNDERSTORM OVER DARLINGTON COUNTY...

AT 1108 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF AUBURN...OR 5 MILES
SOUTHEAST OF HARTSVILLE....MOVING NORTHEAST AT 20 MPH.

OTHER CITIES IN THE PATH OF THIS STORM ARE AUBURN...
DARLINGTON...HARTSVILLE...NORTH HARTSVILLE AND SOCIETY HILL.

THESE THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING SMALL HAIL...
WINDS OF 50 MPH AND FREQUENT DANGEROUS LIGHTNING.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THIS STORM
FOR STRENGTHENING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL
MEDIA FOR UPDATED WEATHER INFORMATION.

JAQ

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 11:18 PM EDTSevere Thunderstorm WarningILMDarlington42 min
Jul 11, 12:00 AM EDTSevere Thunderstorm WarningILMDarlington45 min
Jul 11, 12:09 AM EDTSevere Thunderstorm WarningILMFlorence66 min
Jul 11, 7:04 PM EDTSevere Thunderstorm WarningILMFlorence56 min
Jul 11, 7:39 PM EDTSevere Thunderstorm WarningILMDillon, Marion66 min
Jul 11, 7:52 PM EDTSevere Thunderstorm WarningILMWilliamsburg53 min

Nearby

Flash Flood Warnings in South Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.